Laminitis treatment questions


 

My barn owner’s (who is also a close friend) horse is having a laminitic episode which started Thursday. She noticed the horse taking occasional “off steps” when getting him ready to ride & when riding that day. He was not lame during riding but had those occasional weird  steps. She cut the session short & then noticed he had pounding pulses in his fronts. She had his hocks injected a few days prior to this. She’s had metabolic bloodwork done on the horse a few times but he’s never really showed any issues. (Disclaimer- not sure if she did labs fasting or not & not sure which lab blood was sent to.) She immediately took him to our local vet who pulled his shoes, put on the rocker frog relief shoes, did X-rays, gave IV DMSO & started 1mg of Ace IM every 8 hours (to increase blood flow to the hooves). BO said that she’s not changing his feed as he’s already on a grass hay (untested) & TC ration balancer. They did not take any toe off- he’s a saddleseat horse & has got long hooves. The vet did confirm it’s a very mild laminitic episode that was caught very early & they are choosing to treat it very aggressively. The vet did say that she no longer recommends icing as it doesn’t really help- this was amazing to me that they are finally on track with this- yay! My BO does not follow ECIR group & tends to humor me when I make changes to my horses diet & meds based off of recommendations from the group. 

My question is- how do you feel about this plan of treatment for steroid induced laminitis & could you please explain why you feel that way. I am genuinely curious about this plan of treatment & if you think if will help or not & why. I have no intention to share info with my BO unless she specifically asks. I don’t want to get into a situation with her that might be detrimental to our friendship. Thanks in advance. 
--
Beth & Flame dx 2013 & Diana dx 2020

NV Oct 2013

Flame Case History

Flame Pictures

Diana Case History: https://ecir.groups.io/g/CaseHistory/files/Beth%20and%20Diana  




Sherry Morse
 

Hi Beth,

Honestly there's no way to know if this episode is related to the hock injections or related to the long toes common on saddle seat horses or possible IR issues.  Why did the vet decide it was laminitis in the first place?  Rotation visible on x-rays or something else?



Eleanor Kellon, VMD
 

Horses that become laminitic after steroid treatments have EMS. As you know, "reference ranges" on lab tests are not the same thing as normal and Saddlebreds do have lines prone to EMS.

If the horse is in regular work, that may be what has kept him in good control until the steroids tipped the balance. The treatment so far looks fine as far as I can tell with no further information.
--
Eleanor in PA

www.drkellon.com 
EC Owner 2001